Illinois, 2004Damaging Winds in Illinois, October 29, 2004
October 29, 2004 · NWS DVN · 5 events in 3 counties and zones
A squall line developed in a semi-moist atmosphere ahead of a cold front in Iowa. Sections of the squall line bowed out as it passed through Eastern Iowa and far Northwest Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line developed in a semi-moist atmosphere ahead of a cold front in Iowa. Sections of the squall line bowed out as it passed through Eastern Iowa and far Northwest Illinois. Isolated storms developed ahead of the squall line in Illinois producing localized damage due to downbursts across Putnam County. Due to the time of day, the atmosphere was not unstable enough to allow the production of widespread severe winds. Numerous private wind recording instruments reported measured winds of 42 to 49 knots (48 to 56 mph) with the passage of the squall line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Oct 29, 2:30 PM CST, 4 hours 18 minutes earlier.
Area forecast discussion, Oct 29, 2:30 PM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION...DELAYED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT FRI OCT 29 2004
.SYNOPSIS...
STRONG STORM SYSTEM TO AFFECT THE REGION TONIGHT THROUGH SATURDAY
BRINGING AN ABRUPT END TO THE MILD WEATHER. SEVERE STORMS ARE
POSSIBLE WITH THE PASSAGE OF THE COLD FRONT TONIGHT.
&&
.SHORT TERM...(TONIGHT)...
STRONG COLD FRONT TO SWEEP THROUGH THE CWFA TONIGHT WITH AN EXPECTED
SQUALL LINE. GIVEN WINDS ALOFT...SQUALL LINE SHOULD MOVE AT A GOOD
CLIP AND CLEAR CWFA AROUND 08Z AS DRY PUNCH MOVES INTO THE AREA.
EXPECT A SEVERE WEATHER WATCH TO BE ISSUED THIS EVENING WITH MAIN
THREAT BEING HIGH WINDS AND HAIL. EARLIER IN HOUSE CALCULATIONS GAVE
A HAIL POTENTIAL UP TO 2 INCHES AND STRAIGHT LINE WINDS UP TO 65
MPH. TEMPS TO REALLY PLUMMET AFTER THE SQUALL LINE GOES THROUGH AS
COLDER AIR MOVES INTO THE AREA. ...08...
.LONGER TERM...
(SATURDAY THROUGH TUESDAY)...
STRENGTH OF THE WIND SATURDAY WILL BE THE MAIN CONCERN. SURFACE LOW
TRACKS NE OUT OF THE NWRN GREAT LAKES REGION ON SATURDAY. TIGHT
PRESSURE GRADIENT BEHIND SURFACE LOW ACROSS MID MISSISSIPPI VALLEY
WILL MAKE FOR A VERY WINDY DAY. LOCAL TECHNIQUE RELATING STRENGTH
OF MAX SURFACE GUSTS TO LOW LEVEL LAPSE RATES AND H8 WINDS SUGGEST
THAT GUSTS WILL BE AROUND 40 MPH DURING THE DAY. HOWEVER...MODELS
ARE SUGGESTING EXTENSIVE WRAP AROUND CLOUD COVER...WHICH COULD
INHIBIT THE DEPTH OF THE MIXING. NO ADVISORIES ARE PLANNED FOR
NOW...BUT MID SHIFT WILL HAVE RE-EVALUATE. WILL CONTINUE LOW CHANCE
POPS SATURDAY FOR NORTHERN COUNTIES FOR -RA IN THE WRAP AROUND
CLOUDS. MAX TEMPS SATURDAY SHOULD BE ATTAINED EARLY IN THE DAY WITH
TEMPS FALLING SOME DURING THE AFTERNOON...ESPECIALLY IN THE NW.
SYSTEM PULL AWAY FROM CWA SATURDAY NIGHT WITH DIMINISHING WINDS AND
CLEARING EXPECTED. SUNDAY SHOULD BE NICEST DAY OF THE WEEKEND AS
HIGH PRESSURE SLIDES SOUTHEAST THROUGH THE CWA. NEXT SYSTEM HEADS
FOR REGION SUNDAY NIGHT AND MONDAY. ETA/GFS SUGGESTING INVERTED
TROF WILL NOT BE AS STRONG AS INDICATED ON PREVIOUS RUNS. HOWEVER
THE ECMWF/UKMET IS STILL SHOWING A RATHER SHARP TROF MOVING THROUGH
MONDAY...SO CHANCE POPS WILL BE MAINTAINED LATE SUNDAY NIGHT THROUGH
MONDAY NIGHT. ...DLF...
(TUESDAY NIGHT THROUGH SATURDAY MORNING)...
LOOKS TO BE DRY THROUGH MOST OF PERIOD...AND HAVE LEFT FCST TO
REFLECT THAT. POSSIBILITY OF SOME PCPN IN SOUTH WED AS UPPER LOW
MOVES UP OHIO VALLEY AND AGAIN IN MOST OF CWA THU PM AND FRI AM AS
SFC LOW MOVES NE OUT AHEAD OF UPPER TROUGH. ONLY MADE MINOR CHANGES
TO GOING FCST. ..14..
&&
DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Oct 29, 11:00 AM CST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1200 PM CDT FRI OCT 29 2004
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-301100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
1200 PM CDT FRI OCT 29 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE WILL BE A THREAT OF SEVERE THUNDERSTORMS OVER MUCH OF THE AREA
FROM THIS EVENING INTO EARLY SATURDAY MORNING. THE PRIMARY SEVERE
WEATHER THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH. ANY
STORMS THAT DEVELOP EARLY IN THE EVENING WILL ALSO HAVE THE
POTENTIAL TO PRODUCE HAIL UP TO TWO INCHES IN DIAMETER AND ISOLATED
TORNADOES. THE LARGE HAIL AND TORNADIC THREAT SHOULD BE LIMITED TO
AREAS WEST OF THE MISSISSIPPI RIVER.
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS EVENING. THE
AIRMASS AHEAD OF THE FRONT IS UNSEASONABLY WARM AND MOIST AND WILL
PROVIDE THE FUEL FOR THUNDERSTORM DEVELOPMENT. AT THIS TIME IT
APPEARS THE THUNDERSTORMS WILL DEVELOP OVER CENTRAL IOWA BY LATE
AFTERNOON...AND REACH THE HIGHWAY 218 AND INTERSTATE 380
CORRIDOR BETWEEN 6 PM AND 9 PM. THE THUNDERSTORMS SHOULD REACH THE
MISSISSIPPI RIVER AROUND MIDNIGHT PM AND THE FREEPORT AND PRINCETON
ILLINOIS AREA JUST AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WINDY CONDITIONS WILL DEVELOP ACROSS THE AREA ON SATURDAY AS A
STRONG STORM SYSTEM MOVES INTO THE GREAT LAKES. WEST WINDS WILL
INCREASE TO 20 TO 30 MPH BY MID MORNING...WITH GUSTS AS HIGH AS 45
MPH FROM LATE MORNING THROUGH MID AFTERNOON. THE WIND WILL DECREASE
BACK TO 10 TO 20 MPH AROUND SUNSET.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND EARLY SATURDAY
MORNING.
SHEETS/DLF/BRP
In the hours before
Local storm report, Oct 29, 6:27 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
727 PM CDT FRI OCT 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM FUNNEL CLOUD 10 S BELLE PLAINE 41.75N 92.27W
10/29/2004 IOWA IA TRAINED SPOTTER
FUNNEL CLOUD REPORTED NEAR INTERSECTION OF HIGHWAY 21 AND
US 6.
&&
MIKEZLocal storm report, Oct 29, 6:40 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
740 PM CDT FRI OCT 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL VAN HORNE 42.01N 92.09W
10/29/2004 1.00 INCH BENTON IA FIRE DEPT/RESCUE
&&
MIKEZThunderstorm Wind, Putnam
- When
- October 29, 6:48 PM CST to 6:52 PM CST
- Where
- Putnam County, 6 mi SSW of Florid
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.167, -89.317
Location is near the junction of Illinois 18 and 26, along King's Curve, or 1.2 miles ESE of Henry, Illinois near the Putnam/Marshall County line. Numerous trees were downed in a downburst, some rotted but other fully solid. Several cars ran off into the roadside ditches in an attempt to avoid the trees across the road.
Thunderstorm Wind, Putnam
- When
- October 29, 7:02 PM CST to 7:05 PM CST
- Where
- Putnam County, 1 mi S of Standard
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.233, -89.183
The same storm that produced a downburst 10 minutes earlier produced another around the town of Standard, Illinois. Numerous trees and powerlines were downed with a brand new 20x16 shed destroyed. The debris from the shed was scattered up to 400 yards away. The sheriff stated that the strongest winds only lasted 20 to 30 seconds.
Thunderstorm Wind, Jo Daviess
- When
- October 29, 9:08 PM CST to 9:10 PM CST
- Where
- Jo Daviess County, 2 mi SE of Galena
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.400, -90.383
The squall line produced a downburst that leveled a tree along Pilot Knob Road south of Galena, blocking traffic.
Thunderstorm Wind, Stephenson
- When
- October 29, 9:46 PM CST to 9:57 PM CST
- Where
- Stephenson County, Lena
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.383, -89.833
Downburst leveled several trees 2.5 to 3 feet in diameter along with power lines. The trees were solid but had been weakened by severe storms back in August.
Thunderstorm Wind, Stephenson
- When
- October 29, 10:02 PM CST to 10:03 PM CST
- Where
- Stephenson County, Freeport
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.283, -89.617
Downburst leveled several trees 2.5 to 3 feet in diameter along with power lines. The trees were solid but had been weakened by severe storms back in August.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, October 29, 2004$370,000 · F1 · 18 events
- Hail and Damaging Winds in Iowa, October 29, 2004$521,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Iowa, October 29, 2004$45,000 · 1.25 in hail · 11 events
- Damaging Winds in Illinois, October 29, 2004$30,000 · 60 kt wind · 2 events
- Damaging Wind in Missouri, October 29, 2004$20,000 · 60 kt wind · 1 event
- Tornado and Hail in Minnesota, October 29, 2004F0 · 15 events
- Hail and Damaging Winds in Illinois, October 29, 20041.75 in hail · 15 events
- High Wind in South Dakota, October 29 to 30, 200461 kt wind · 14 events
- High Wind in South Dakota, October 29 to 30, 200453 kt wind · 14 events
- Hail and Damaging Winds in Oklahoma, October 29, 2004$12,000 · 1 in hail · 10 events
- Marine Thunderstorm Winds in Lake Erie, October 29, 200411 events
- High Wind in South Dakota, October 29 to 30, 200456 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426430, 5426431, 5426432, 5426433, 5426434.